zbMATH — the first resource for mathematics

Cubic surfaces violating the Hasse principle are Zariski dense in the moduli scheme. (English) Zbl 1322.11069
The paper under review proves the startling result that the set of cubic surfaces that do not satisfy the Hasse principle are dense in the moduli scheme of cubic surfaces.
An algebraic variety \(V\) (defined, say, over the rational numbers) is said to satisfy the Hasse principle if and only if it contains no rational points, but \(V\) does have real points and points with \(p\)-adic coordinates for every prime \(p\). For example, lines and conic curves are known to satisfy the Hasse principle, but cubic curves do not, in general. Cubic surfaces are also known not to satisfy the Hasse principle, and the paper under review shows that counterexamples are dense in the moduli scheme.
The general strategy is to use the Brauer-Manin obstruction to show the failure of the Hasse principle, in line with a conjecture of Colliot-Thélène [J.-L. Colliot-Thelene and J.-J. Sansuc, Duke Math. J. 48, 421–447 (1981; Zbl 0479.14006)] that the only possible obstructions to the existence of rational points on a cubic surface are the Hasse principle and the Brauer-Manin obstruction. The Brauer-Manin obstruction is calculated using techniques from previous work by the authors [A.-S. Elsenhans and J. Jahnel, Cent. Eur. J. Math. 10, No. 3, 903–926 (2012; Zbl 1276.11112)]).

11G35 Varieties over global fields
14G25 Global ground fields in algebraic geometry
14G05 Rational points
14J26 Rational and ruled surfaces
14J10 Families, moduli, classification: algebraic theory
Full Text: DOI arXiv
[1] Borevich, Z. I.; Shafarevich, I. R., Number theory, (1966), Academic Press New York-London · Zbl 0145.04902
[2] Cassels, J. W.S.; Guy, M. J.T., On the Hasse principle for cubic surfaces, Mathematika, 13, 111-120, (1966) · Zbl 0151.03405
[3] Clebsch, A., Ueber eine transformation der homogenen functionen dritter ordnung mit vier veränderlichen, J. Reine Angew. Math., 58, 109-126, (1861)
[4] Colliot-Thélène, J.-L.; Kanevsky, D.; Sansuc, J.-J., Arithmétique des surfaces cubiques diagonales, (Diophantine Approximation and Transcendence Theory, Bonn, 1985, Lecture Notes in Math., vol. 1290, (1987), Springer Berlin), 1-108
[5] Colliot-Thélène, J.-L.; Sansuc, J.-J., On the Chow groups of certain rational surfaces: a sequel to a paper of S. Bloch, Duke Math. J., 48, 421-447, (1981) · Zbl 0479.14006
[6] Dardanelli, E.; van Geemen, B., Hessians and the moduli space of cubic surfaces, (Algebraic Geometry, Contemp. Math., vol. 422, (2007), AMS Providence), 17-36 · Zbl 1117.14039
[7] Dolgachev, I. V., Classical algebraic geometry. A modern view, (2012), Cambridge University Press Cambridge · Zbl 1252.14001
[8] Elsenhans, A.-S.; Jahnel, J., Experiments with general cubic surfaces, (Tschinkel, Y.; Zarhin, Y., Algebra, Arithmetic, and Geometry, In Honor of Yu.I. Manin, vol. I, Progr. Math., vol. 269, (2007), Birkhäuser Boston), 637-654
[9] Elsenhans, A.-S.; Jahnel, J., Cubic surfaces with a Galois invariant pair of Steiner trihedra, Int. J. Number Theory, 7, 947-970, (2011) · Zbl 1233.11073
[10] Elsenhans, A.-S.; Jahnel, J., On the order three Brauer classes for cubic surfaces, Cent. Eur. J. Math., 10, 903-926, (2012) · Zbl 1276.11112
[11] Jahnel, J., More cubic surfaces violating the Hasse principle, J. Théor. Nombres Bordeaux, 23, 471-477, (2011) · Zbl 1233.11033
[12] Manin, Yu. I., Cubic forms, algebra, geometry, arithmetic, (1974), North-Holland Publishing Co./American Elsevier Publishing Co. Amsterdam-London/New York · Zbl 0277.14014
[13] Mordell, L. J., On the conjecture for the rational points on a cubic surface, J. Lond. Math. Soc., 40, 149-158, (1965) · Zbl 0124.02605
[14] Mumford, D.; Fogarty, J.; Kirwan, F., Geometric invariant theory, Ergeb. Math. Grenzgeb., vol. 34, (1994), Springer Berlin · Zbl 0797.14004
[15] Neukirch, J., Algebraic number theory, Grundlehren Math. Wiss., vol. 322, (1999), Springer Berlin
[16] Schläfli, L., An attempt to determine the twenty-seven lines upon a surface of the third order, and to divide such surfaces into species in reference to the reality of the lines upon the surface, Quart. J. Math., 2, 110-120, (1858)
[17] Shioda, T., Theory of Mordell-Weil lattices, (Proceedings of the International Congress of Mathematicians, vol. I, Kyoto, 1990, (1991), Math. Soc. Japan Tokyo), 473-489 · Zbl 0746.14009
[18] Skolem, Th., Einige bemerkungen über die auffindung der rationalen punkte auf gewissen algebraischen gebilden, Math. Z., 63, 295-312, (1955) · Zbl 0066.39702
[19] Swinnerton-Dyer, S. P., Two special cubic surfaces, Mathematika, 9, 54-56, (1962) · Zbl 0103.38302
[20] Tate, J., Global class field theory, (Cassels, J. W.S.; Fröhlich, A., Algebraic Number Theory, (1967), Academic Press/Thompson Book Co. London/Washington), 162-203 · Zbl 1179.11041
[21] Weil, A., Abstract versus classical algebraic geometry, (Proc. Int. Cong. of Mathematicians, vol. III, Amsterdam, 1954, (1956), Erven P. Noordhoff N.V./North-Holland Publishing Co. Groningen/Amsterdam), 550-558
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.